Attention Comcast/Xfinity Customers: FOX61 is moving from #1006 to #1061. Click here for more.

Can taking Tylenol make you less empathetic or yawn more?

This is an archived article and the information in the article may be outdated. Please look at the time stamp on the story to see when it was last updated.

This week two viewers wrote in asking about acetaminophen, the main ingredient in Tylenol.  Acetaminophen is the most used drug in the United States and is found in more than 600 prescription and over the counter products.  The first viewer wanted to know if there was a link between acetaminophen and yawning while the second viewer wanted to ask if acetaminophen could make a person less empathetic to others pain or grief.

I looked into this as deeply as I could and while there are some internet reports of yawning associated with acetaminophen, this is completely anecdotal information and it is impossible to say with confidence one way of the other.  In a small number of people, acetaminophen can cause insomnia or sleeplessness so if it was doing that it make you yawn indirectly.

There are two new studies suggesting that it may make you less empathetic.  In the first study, college students were given acetaminophen or placebo and put in groups of three where two were picked to engage in a game and the third person was left out.  Those playing the game were asked how difficult it would be on the person excluded and those receiving acetaminophen felt it was less emotionally difficult than those receiving placebo.  In a second study, people received acetaminophen or placebo were asked to read sad stories about people’s lives and rate the level of emotional pain those people felt.

Again, those taking acetaminophen felt that the people in the stories were not as bad off as those receiving placebo.  These results have not been validated by other investigators and the number of people studied was low so we have to be careful about harping on something with a low strength of evidence.  In addition, while the difference was large enough that the investigators could see a difference, people using acetaminophen were not devoid of empathy so the intensity of the effect is mild. However, it does make sense.  When people receiving an MRI experience pain or they visualize someone experiencing that same pain, the same area of the brain is affected.  Empathy is something that develops over time as people have more real world experiences and can better appreciate the emotional impact that sickness or losing a job or loved one can have.  They don’t know if this effect occurs specifically with acetaminophen or could occur with other pain relievers as well and more research is ongoing.  Knowing this mechanism could help develop therapy for those without empathy or those with excessive empathy that leads to anxiety or depression.

Dr. Michael White, UConn School Of Pharmacy